Alert archive / Oregon / Gale Watches in 2021

Gale Watch 30, NWS Medford, OR

November 2, 2021

NWS Medford, OR issued this gale watch at Nov 2, 2021, 3:12 AM PDT. It took effect at Nov 3, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2021, 3:12 AM PDT (10:12 UTC)
In effect from
Nov 3, 2021, 2:00 PM PDT
Expired
Nov 3, 2021, 2:33 AM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

822 
WHUS76 KMFR 021012
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
312 AM PDT Tue Nov 2 2021

PZZ370-376-022315-
/O.EXT.KMFR.SC.Y.0111.000000T0000Z-211103T2100Z/
/O.CON.KMFR.SE.W.0070.211102T1800Z-211103T0900Z/
/O.NEW.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
312 AM PDT Tue Nov 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 2 AM PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

* WHAT...South winds 20 to 25 kt and steep chaotic seas of 9 to 12
  feet are expected today through tonight. South gales of 35 to 
  40 kt and very steep seas of 17 to 20 feet are possible 
  Wednesday Night into Thursday. 

* WHERE...All areas.

* WHEN...The Hazardous Seas Warning is in effect from 11 AM this
  morning to 2 AM PDT Wednesday, with the Small Craft Advisory
  continuing until 2 PM PDT Wednesday. The Gale Watch is in effect
  from Wednesday afternoon through Thursday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-356-022315-
/O.CON.KMFR.SC.Y.0111.000000T0000Z-211102T1200Z/
/O.EXT.KMFR.SC.Y.0112.211102T1800Z-211103T2100Z/
/O.NEW.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
312 AM PDT Tue Nov 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT 
WEDNESDAY... 
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

* WHAT...Steep seas of 8 to 12 feet at 9 seconds are expected
  today through tonight. South gales of 35 to 40 kt and very 
  steep seas of 17 to 20 feet are possible Wednesday Night into 
  Thursday. 

* WHERE...All areas.

* WHEN...The Small Craft Advisory is in effect until 2 PM PDT
  Wednesday. A Gale Watch is in effect Wednesday afternoon 
  through Thursday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
646 
WHUS76 KMFR 022158
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
258 PM PDT Tue Nov 2 2021

PZZ370-376-031100-
/O.CON.KMFR.SE.W.0070.000000T0000Z-211103T0900Z/
/O.CON.KMFR.SC.Y.0111.000000T0000Z-211103T2100Z/
/O.CON.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
/O.NEW.KMFR.SC.Y.0113.211105T0000Z-211106T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
258 PM PDT Tue Nov 2 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 2 AM PDT
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 PM PDT
FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 9 to 11 ft at 13 seconds. For the first Small 
  Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt 
  and seas 9 to 14 ft at 13 seconds. For the second Small Craft 
  Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt 
  and seas 11 to 16 ft at 14 seconds expected. For the Gale 
  Watch, south winds 30 to 40 kt with gusts up to 50 kt and seas 
  14 to 19 ft at 13 seconds possible.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 2 AM PDT Wednesday.
  For the Gale Watch, from Wednesday afternoon through Thursday
  afternoon. For the Small Craft Advisory, until 2 PM PDT
  Wednesday. A 2nd Small Craft Advisory runs from 5 PM Thursday to
  5 PM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-356-031100-
/O.CON.KMFR.SC.Y.0112.000000T0000Z-211103T2100Z/
/O.CON.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
/O.NEW.KMFR.SC.Y.0113.211105T0000Z-211106T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
258 PM PDT Tue Nov 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 PM PDT
FRIDAY...

* WHAT...For the first Small Craft Advisory, south winds 10 to 
  20 kt with gusts up to 30 kt and seas 7 to 12 ft at 13 
  seconds. For the second Small Craft Advisory, south winds 10 
  to 20 kt with gusts up to 30 kt and seas 10 to 15 ft at 14 
  seconds expected. For the Gale Watch, south winds 30 to 40 kt 
  with gusts up to 45 kt and seas 14 to 19 ft at 14 seconds 
  possible.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 2 PM PDT Wednesday.
  For the Gale Watch, from Wednesday afternoon through Thursday
  afternoon. For the 2nd Small Craft Advisory, from 5 PM Thursday
  to 5 PM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
292 
WHUS76 KMFR 030933
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
233 AM PDT Wed Nov 3 2021

PZZ350-356-032245-
/O.CON.KMFR.SC.Y.0112.000000T0000Z-211103T2100Z/
/O.UPG.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
/O.NEW.KMFR.GL.W.0039.211103T2100Z-211105T0000Z/
/O.CAN.KMFR.SC.Y.0113.211105T0000Z-211106T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
233 AM PDT Wed Nov 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM PDT
THURSDAY...

* WHAT...South winds around 20 kt and steep wind driven seas of 8
  to 10 feet through this morning. South gales of 35 to 40 kt with
  gusts up to 50 kt and very steep wind driven seas of 16 to 19 
  feet are expected late this afternoon through Thursday. 

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect until 2 PM PDT this 
  afternoon, followed by a Gale Warning from 2 PM this afternoon 
  to 5 PM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-032245-
/O.CON.KMFR.SC.Y.0111.000000T0000Z-211103T2100Z/
/O.UPG.KMFR.GL.A.0030.211103T2100Z-211105T0000Z/
/O.NEW.KMFR.GL.W.0039.211103T2100Z-211105T0000Z/
/O.CAN.KMFR.SC.Y.0113.211105T0000Z-211106T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
233 AM PDT Wed Nov 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM PDT
THURSDAY...

* WHAT...South winds 20 to 25 kt and steep wind driven seas of 10
  to 11 feet through this morning. South gales of 35 to 40 kt with
  gusts up to 50 kt and very steep wind driven seas of 17 to 20
  feet are expected late this afternoon through Thursday. 

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect until 2 PM PDT this 
  afternoon, followed by a Gale Warning from 2 PM this afternoon 
  to 5 PM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 1, 9:30 PM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 1, 9:30 PM PDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
930 PM PDT Mon Nov 1 2021

.UPDATE...

The forecast appears on track as showers are still ongoing over
sections of southern Oregon and northern California. Some of those
showers are still forecast to persist tonight around the Mt.
Shasta area as moist flow pushes up the Sacramento Valley. Fog
will be a tricky thing tonight as there are plenty of clouds
across the forecast area. However, many valleys have low dewpoint
depressions, so it won't take much for fog to form once the skies
clear out briefly.

-Smith

&&

.SHORT TERM.../Issued 223 PM PDT Mon Nov 1 2021/
this afternoon through Wednesday night...A wet and
breezy front is pushing through the region this afternoon. Periods
of moderate to heavy rain west of the Cascades will gradually taper
off by early this evening as the back side of the front moves
through. Persistent southerly winds have led to downsloping in the
typical locations, like the Rogue Valley, so while locations along
the southern OR coast, like Red Mound, have picked up over 1.50"
in the last six hours, the Medford Airport hasn't measured any
precipitation since 7 AM this morning. Breezy winds will continue
through the afternoon, though they will trend weaker over the
coming hours and areas that have been experiencing downsloping
will start to see some light rainfall. Conditions gradually dry
out by this evening for much of the region. Some showers will
linger east of the Cascades tonight, but should come to an end by
early Tuesday morning.

Ridging builds into the area late tonight into Tuesday and we'll see
a break in the weather Tuesday into much of Wednesday. Valley low
clouds will be widespread late tonight into Tuesday morning. While
ridging will bring improved conditions Tuesday, mid level clouds
associated with a warm front moving into northwest Oregon may hinder
erosion of low clouds, especially in the Umpqua Valley.

Quiet weather continues into Wednesday, for at least the first part
of the day. Expect another round of morning fog and low clouds
across the region's valleys and even in portions of the Klamath
Basin and northern California. By Wednesday afternoon, a potent
front will approach the region as a surface low deepens between 140W
and 130W. This front will bring another round precipitation and
strong winds, with winds expected to be stronger than the current
front moving through this afternoon. Models have come into better
agreement regarding the timing of this front and now have it pushing
into the coast late Wednesday afternoon/early evening. Breezy winds
will also increase during this time, especially along the coast, in
the Shasta Valley and even in the Rogue Valley. Model pressure
gradients are indicating between -6 and -8 mb between Redding and
Medford. 700 mb wind data from both the NAM and GFS indicate that
southerly wind gusts at our typically windiest locales, Weed and
Summer Lake are likely to be as strong as 45 to 55 mph, and possibly
up to 60 mph during the peak winds late Wednesday night into early
Thursday morning. Wind headlines will most likely be needed with
this front as advisory conditions are likely across the East Side
and Shasta Valley. Will let future shifts monitor trends in the
model data to determine if any high wind watches are needed for this
system. The strongest of the winds moves inland right at the start
of the extended period and more details follow in the extended
discussion. /BR-y

.LONG TERM.../Issued 223 PM PDT Mon Nov 1 2021/
Thursday through Monday, November 4-8, 2021...
A fast Pacific jet stream will maintain unsettled weather over the
forecast area late this week, through the weekend and into early
next week. This will bring several frontal systems onshore during
the extended period.

The first cold front will push east of the Cascades on Thursday. A
strong mid-level jet (55-65kt @700mb) will be overhead early in the
morning, resulting in strong, gusty southerly winds over portions of
the Shasta Valley, Modoc County and areas east of the Cascades.
Winds will probably ease by mid-late morning in the Shasta Valley as
the core of higher winds aloft shifts to the north and east. But,
headlines will probably remain up through the afternoon over the
East Side since there'll be more vertical mixing to transport some
of those stronger winds to the surface. It should be noted
that a low-level (925-850mb) SW jet will also exist along the coast
early on, so wind gusts there, especially near and north of Cape
Blanco could reach 60-70 mph, especially at the headlands. Rainfall
with the front will mostly fall apart as it traverses the East Side,
so precip amounts over there will be on the light side -- most areas
receiving 0.05-0.25 of an inch. Post-frontal showers will continue
along and west of the Cascades. It's not out of the question either
that there are a few rumbles of thunder along the SW Oregon coast.
From the Mt. Shasta region and the Cascades westward, storm total
rainfall will average 0.20-0.50 of an inch in the valleys and 0.50-
2.00 inches in a wide area along the coast, in the Coast Range and
also portions of western and south-central Siskiyou County. Some
higher amounts are possible in the Coast Range. Since snow levels
will be quite high (despite dropping to around 6000 feet), the only
snow to speak of will be at elevations near and above Crater Lake
and those amounts will be small.

12z guidance has maintained the differences seen 24 hours ago with
respect to the timing of another front expected to arrive later
Thursday night or Friday. We've kept the going forecast with rain
chances highest along and west of the Cascades. While some rain
and/or wind is likely with this front, it is weaker, so
precipitation will struggle to get much past the Cascades. Snow
levels won't be as high as they have been, but even so, any
accumulating snow will be minor and over the higher mountains.

A similar story translates into the weekend with another
frontal system arriving at the coast at some point. The pattern
doesn't really show signs of letting up either -- with additional
fronts expected early the following week. The Climate Prediction
Center's 6-10 and 8-14 day outlooks both continue to show the PacNW
with odds favoring above normal precipitation and near to above
normal temperatures. This should at least help out in terms of
getting water back into the reservoirs and building higher mountain
snow pack. -Spilde

&&

.AVIATION...02/00Z TAFs...Showers are beginning to move over and east
of the Cascades, leaving VFR conditions west of the Cascades. Under
the steadier rains still ongoing MVFR/IFR conditions are expected,
with continued widespread terrain obscurations. The VFR conditions
will be temporary though as a low stratus/fog is expected to develop
overnight causing IFR VSBYS/CIGS in west side valleys and possibly
at the coast. -Miles

&&

.MARINE...Updated 830 PM PDT Monday 1 November 2021...Buoy
observations are generally running about 1 foot higher than the
guidance, so we have made adjustments to our forecasts to account
for the higher readings.

A front that brought gusty advisory level south winds has moved
onshore and the south winds will ease briefly overnight as a result.
The lowering of winds will be brief enough that the outer waters are
likely to remain steep and hazardous to small craft overnight. South
winds increase again over the outer waters late Tuesday morning. As
a result, seas again become steep to very steep in the outer waters,
as the wind wave combines with a decaying NW swell and fresh SW
swell.

Another front will move onshore Wednesday. This front will be
attached to a stronger parent low pressure system that could
approach the Pacific Northwest. Along with south winds approaching
gale force Wednesday night, a very large swell is also anticipated
to accompany it. Two peaks in the swell are currently forecast. One
being Wednesday morning, a SW swell of 13 ft. at 11 sec. that will
drive hazardous seas when combined with wind wave, and the second
peak being Thursday afternoon, a  heavier swell of 18 to 20 ft. at
14 sec. that will lead to combined seas around 21 to 23 ft.

-Miles

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ350-356.
     Small Craft Advisory from 11 AM Tuesday to 2 AM PDT Wednesday
     for PZZ350-356.
     Small Craft Advisory until 2 AM PDT Wednesday for PZZ370-376.
     Hazardous Seas Warning from 11 AM Tuesday to 2 AM PDT Wednesday
     for PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:48 AM PDTHigh Wind WatchMFRCoos, Curry, Douglas, Klamath, Lake10 hr
Nov 2, 12:31 PM PDTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake52 hr
Nov 2, 12:31 PM PDTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more52 hr
Nov 2, 2:58 PM PDTSmall Craft AdvisoryMFR12 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.